Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 190, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 24, 2011, 4:54 PM EDT for Newberry County, Saluda County, South Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2011, 4:54 PM EDT (20:54 UTC)
- Expired
- Jun 24, 2011, 5:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:15 PM EDT | TSTM WND DMG | 2 Nw Chappells, SC | LARGE TREE LIMBS DOWN NEAR CHAPPELLS. |
| Jun 24, 5:44 PM EDT | TSTM WND DMG | 13 Ene Saluda, SC | SCHP REPORTS TREES DOWN ON HIGHWAY 391 AT THE BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
621
WUUS52 KCAE 242054
SVRCAE
SCC071-081-242145-
/O.NEW.KCAE.SV.W.0190.110624T2054Z-110624T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT FRI JUN 24 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 545 PM EDT
* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 17 MILES WEST OF NEWBERRY...OR
15 MILES EAST OF GREENWOOD...AND MOVING EAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PROSPERITY AND
NEWBERRY
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3429 8189 3435 8178 3438 8175 3425 8133
3418 8138 3418 8140 3413 8144 3412 8142
3408 8145 3409 8147 3398 8153 3409 8189
3413 8186 3415 8190 3419 8193
TIME...MOT...LOC 2053Z 288DEG 22KT 3424 8187
$$
HC1 follow-up statement
839
WWUS52 KCAE 242126
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EDT FRI JUN 24 2011
SCC071-081-242145-
/O.CON.KCAE.SV.W.0190.000000T0000Z-110624T2145Z/
NEWBERRY SC-SALUDA SC-
526 PM EDT FRI JUN 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SALUDA AND NEWBERRY COUNTIES...
AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SILVERSTREET...OR 7
MILES SOUTHWEST OF NEWBERRY...MOVING EAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PROSPERITY AND LITTLE MOUNTAIN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE TREE LIMBS WERE DOWNED BY THIS STORM NEAR CHAPPELLS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3422 8179 3425 8166 3425 8133 3418 8138
3418 8140 3413 8144 3411 8143 3408 8145
3409 8147 3398 8153 3409 8189
TIME...MOT...LOC 2125Z 288DEG 22KT 3418 8164
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:25 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 24, 2:25 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 225 PM EDT FRI JUN 24 2011 .SYNOPSIS... A FRONTAL SYSTEM WILL STALL JUST TO THE NORTH OF SOUTH CAROLINA AND REMAIN THROUGH THE WEEKEND. THERE WILL BE ENOUGH MOISTURE AND A SERIES OF WEAK UPPER SYSTEMS MOVING THROUGH TO PROVIDE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... WEAK UPPER TROUGH JUST WEST OF OUR REGION. WEAK SURFACE FRONT NEAR THE MOUNTAINS AND STRETCHING W ACROSS TENN. PLUME OF HIGHER MOISTURE HAS PUSHED TO NEAR THE COAST...WITH DRIER AIR OVER OUR FA CURRENTLY. SOME UPPER LEVEL CLOUD COVER HAS KEPT OUR TEMPS AND INSTABILITIES DOWN A LITTLE AS WELL SO FAR...BUT SATELLITE SUGGESTS A LITTLE MORE SUN THIS AFTERNOON. MODELS INDICATE A WEAK INPULSE TO ENTER OUR REGION THIS EVENING...AND FRONT MAY PUSH A TAD TO THE SOUTH AND EAST POSSIBLY APPROACHING OUR NORTHERN FA. THINK SLIGHT CHANCE POPS STILL LOOK OK FOR NOW...THOUGH CHANCE POPS POSSIBLE NORTHERN FA IF ACTIVITY DEVELOPS ALONG FRONT AND NEAR MOUNTAINS LATER THIS AFTERNOON AND DRIFTS SE TOWARDS OUR FA. && .SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/... THE COLD FRONT WILL DROP SOUTH TO THE NORTH/SOUTH CAROLINA BORDER. HOWEVER, THE MODELS KEEP MOST OF THE DEEP MOISTURE TO THE SOUTH OF THE FORECAST AREA. BUT, THERE WILL BE ENOUGH MOISTURE TO TRIGGER ISOLATED TO WIDELY SCATTERED AFTERNOON/EVENING THUNDERSTORMS IN THE FORECAST AS SEVERAL WEAK SHORT WAVES MOVE THROUGH. && .LONG TERM /SUNDAY THROUGH FRIDAY/... UPPER RIDGE BUILDS FROM THE SOUTHERN PLAINS INTO THE CAROLINAS EARLY IN THE PERIOD BUT THEN THE MODELS BEGIN TO DIFFER. TOWARD THE LATTER PART OF THE WEEK THE ECMWF RETROGRADES THE RIDGE AXIS TO THE ROCKIES WHILE THE GFS KEEPS A FAIRLY FLAT RIDGE OVER THE SOUTHERN STATES. IF THE ECMWF HOLDS TRUE THEN WE WILL BEGIN TO HAVE A TROF SETUP OFF THE EAST COAST HEADING INTO THE 4TH OF JULY WEEKEND WITH NORTHWEST FLOW OVER THE AREA. THIS WILL KEEP A THREAT OF SCATTERED, MAINLY AFTERNOON/EVENING THUNDERSTORMS THROUGH THE EXTENDED PERIOD. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS EXPECTED WITH A MIXTURE OF DIURNAL CU AND SOME UPPER CLOUDINESS. THOUGH SOME THUNDERSTORM DEVELOPMENT POSSIBLE LATE TODAY OR THIS EVENING...AREAL COVERAGE AND CONFIDENCE TOO LOW TO INCLUDE ANY MENTION IN THE TAFS AT THIS TIME. EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING CONVECTION THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...02 NEAR TERM...31 SHORT TERM...02 LONG TERM...02 AVIATION...31
Hazardous weather outlook, Jun 24, 4:28 AM EDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 428 AM EDT FRI JUN 24 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 428 AM EDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 24, 4:50 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 450 PM EDT FRI JUN 24 2011 SCZ020-026-242145- NEWBERRY-SALUDA- 450 PM EDT FRI JUN 24 2011 ...A STRONG THUNDERSTORM IS MOVING INTO NEWBERRY AND SALUDA COUNTIES... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CROSS HILL...OR 15 MILES EAST OF GREENWOOD...MOVING EAST AT 25 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. HC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 5:20 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 55 min |
| Jun 24, 5:44 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Richland, Saluda | 61 min |
| Jun 24, 6:08 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 52 min |
| Jun 24, 6:14 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 46 min |
| Jun 24, 6:45 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Edgefield, Lexington, Newberry, Richland and 1 more | 60 min |
| Jun 24, 7:11 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 49 min |
| Jun 24, 7:50 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 115 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.